Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The existence of nonmeasurable sets for invariant measures


Authors: Marcin Penconek and Piotr Zakrzewski
Journal: Proc. Amer. Math. Soc. 121 (1994), 579-584
MSC: Primary 04A15; Secondary 04A20, 28A05, 28C10
DOI: https://doi.org/10.1090/S0002-9939-1994-1182704-6
MathSciNet review: 1182704
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if G is a locally compact Polish group acting in a reasonable way on a set X, then for every countably additive, $ \sigma $-finite, G-invariant measure on X there exist nonmeasurable sets. In particular, the latter is true when X is a compact, metric, metrically homogeneous space, and G is the group of its isometries.


References [Enhancements On Off] (What's this?)

  • [1] F. R. Drake, Set theory: an introduction to large cardinals, North-Holland, Amsterdam, 1974.
  • [2] P. Erdös and R. D. Mauldin, The nonexistence of certain invariant measures, Proc. Amer. Math. Soc. 59 (1976), 321-322. MR 0412390 (54:516)
  • [3] C. Ryll-Nardzewski and R. Telgársky, The nonexistence of universal invariant measures, Proc. Amer. Math. Soc. 69 (1978), 240-242. MR 0466494 (57:6372)
  • [4] P. Zakrzewski, The existence of universal invariant measures on large sets, Fund. Math. 133 (1989), 113-124. MR 1059152 (91f:04006)
  • [5] -, When do equidecomposable sets have equal measures?, Proc. Amer. Math. Soc. 113 (1991), 831-837. MR 1086587 (92b:28014)
  • [6] -, The uniqueness of Haar measure and set theory (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 04A15, 04A20, 28A05, 28C10

Retrieve articles in all journals with MSC: 04A15, 04A20, 28A05, 28C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1182704-6
Keywords: Action by a locally compact Polish group, invariant $ \sigma $-finite measure, nonmeasurable set
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society